It was just another ordinary day at the office for Abbie. The Oregonian K9 was conducting a routine search for contraband Tuesday evening with her handler Deputy Eliseo Ramos when she suddenly alerted to something out of the ordinary.
The German Shepherd found smuggled heroin on top of a hygiene container, hidden under a table. During the commotion, the container spilled over, exposing her to the heroin. Just like humans, dogs can become violently ill after exposure to drugs. Abbie soon began exhibiting signs that indicated she could be overdosing, including excessive saliva, rapid head shaking, and rapid blinking.
Fortunately, a nearby handler acted quickly to administer a special dog-friendly Narcan kit to Abbie via nasal spray – a move that ultimately saved her life.
Narcan contains naloxone, which acts as a reversal drug for overdoses on opioids like heroin, fentanyl, and carfentanil. According to the Clackamas County Sheriff’s Office, fentanyl is 100 times more potent than heroin and 100 times stronger than morphine. Carfentanil, on the other hand, is 10,000 times more deadly than heroin. Opioid drugs in pill form are often laced with fentanyl and carfentanil, making them extremely dangerous and often addicting.
In much the same way as it works on canines, Narcan can also save human lives. When a person overdoses on heroin, receptors in the brain interrupt its ability to perform certain basic functions, such as remembering to breathe. Without access to oxygen, the brain can become damaged, resulting in disability and even death. Signs of an overdose include unresponsiveness, slow heartbeat or low blood pressure, slow or irregular breathing, the center of a person’s eye becoming very small, as well as blue or purple fingernails or lips. For both dogs and humans, Narcan is administered in the nostrils or via an injection.
Unintentional opioid deaths reached a record high last year with more than 37,000 deaths. Of those, 22,000 die each year from prescription opioids alone – that’s one every 24 minutes. As the opioid epidemic continues to worsen in the United States, first responders, police officers, and emergency medical technicians have added naloxone to their repertoire to save the lives of those suspected of overdosing. Health officials also urge family and friends of people who might be misusing opioids to have naloxone on-hand in the case of an overdose. Naloxone is available in almost every state without a written prescription. You can view a full list of distributors here.
Abbie is a prime ambassador to the importance of carrying naloxone. The dosage successfully stabilized her, and she was transported to a nearby animal hospital for treatment and observation before a successful release.